Thunderstorm Wind, Genesee
- When
- August 16, 3:15 PM EST
- Where
- Genesee County, Batavia Genesee Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 43.030, -78.170
A cold front crossed the region during the late afternoon hours. Thunderstorms accompanying the front produced damaging winds, estimated approaching 60 mph, which downed trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A cold front crossed the region during the late afternoon hours. Thunderstorms accompanying the front produced damaging winds, estimated approaching 60 mph, which downed trees and power lines. Several thousand were left without power due to the storm. Specifically, damage reports were received from Batavia, Scottsville, Lima and Bristol.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 16, 2:48 PM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 348 PM EDT THU AUG 16 2007 .SYNOPSIS... A COLD FRONT WILL SWEEP ACROSS NEW YORK STATE THIS EVENING AND BRING A FEW SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION...WITH THE BEST CHANCES BEING IN AREAS EAST OF LAKE ONTARIO. SKIES WILL CLEAR OVERNIGHT AS HIGH PRESSURE BUILDS INTO THE REGION. ON FRIDAY SKIES WILL BE MOSTLY SUNNY TO START THE DAY WITH HIGH PRESSURE OVERHEAD. CLOUDS WILL INCREASE DURING THE AFTERNOON WITH A CHANCE OF SHOWERS FROM LATE AFTERNOON THROUGH THE EVENING AS A SECONDARY COLD FRONT CROSSES THE REGION. MUCH COOLER AIR WILL FILTER INTO THE REGION BEHIND THIS COLD FRONT FOR THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SURFACE COLD FRONT STRETCHING FROM THE NORTH SHORE OF LAKE ERIE ACROSS WESTERN ONTARIO TO NEAR OTTAWA AT 18Z. AS EXPECTED...COLD FRONT IS BECOMING HUNG UP ACROSS THE NIAGARA PENINSULA WITH STRONG SW FLOW FUNNELING UP LAKE ERIE. EXPECT THE FRONT TO HANG UP IN THIS POSITION FOR ANOTHER HOUR OR TWO BEFORE STRONGER MID LEVEL HEIGHT FALLS CATCH UP AND GIVE THE SURFACE FRONT ENOUGH PUSH TO OVERCOME THE LAKE ERIE BREEZE. SCATTERED CONVECTION HAS DEVELOPED...PRIMARILY ALONG THE NORTHERN EDGE OF THE LAKE ERIE BREEZE WHERE LOW LEVEL CONVERGENCE IS BEING LOCALLY ENHANCED...AND ALSO IN THE SAINT LAWRENCE VALLEY WHERE LARGE SCALE FORCING FOR ASCENT IS STRONGER. EXPECT SCATTERED CONVECTION TO CONTINUE THROUGH THE EARLY EVENING ALONG THE SOUTH SHORE OF LAKE ONTARIO NEAR DEVELOPING CONVERGENCE ZONE FROM NIAGARA TO OSWEGO COUNTIES...AND ALSO EAST OF LAKE ONTARIO WHERE STORMS WILL BECOME MOST NUMEROUS. METRO BUF MAY REMAIN SHADOWED BY STABLE FLOW OFF LAKE ERIE THROUGH THE DURATION OF THE EVENT AND STAY DRY...WITH ONLY LOW CHANCE POPS HERE. CUMULUS FIELDS ALSO CONTINUE TO EXPAND ACROSS THE SOUTHERN TIER AND FINGER LAKES...AND ISOLATED STORMS ARE POSSIBLE LATE THIS AFTERNOON HERE AS WELL...ALTHOUGH LARGE SCALE FORCING DECREASES RAPIDLY WITH SOUTHERN EXTENT AND THUS EXPECT THIS ACTIVITY TO BE WEAKER AND MORE ISOLATED IN NATURE. AIRMASS HAS BECOME MODERATELY UNSTABLE WITH SBCAPE OF AROUND 1500J/KG. DEEP LAYER 0-6KM SHEAR OF AROUND 40 KNOTS COUPLED WITH THIS MODERATE INSTABILITY YIELDS AN ENVIRONMENT FAVORABLE FOR RAPID UPDRAFT ORGANIZATION...AND IS SUPPORTIVE OF ORGANIZED CLUSTERS WITH ISOLATED DAMAGING WIND/HAIL POTENTIAL. ENVIRONMENT IS MOST FAVORABLE ACROSS THE SAINT LAWRENCE VALLEY WHERE FAVORABLY LARGE HODOGRAPHS ALSO SUPPORT SUPERCELLS. WHILE WE DO NOT EXPECT ANY WIDESPREAD SEVERE WEATHER...A FEW ISOLATED SEVERE STORMS ARE POSSIBLE THROUGH EARLY EVENING...ESPECIALLY FROM THE NIAGARA PENINSULA THROUGH OSWEGO COUNTY AND INTO THE NORTH COUNTRY WHERE LOW LEVEL CONVERGENCE APPEARS TO BE MAXIMIZING. OVERNIGHT A NARROW SURFACE RIDGE OF HIGH PRESSURE BUILDS ACROSS THE REGION WITH CLEARING SKIES AND LOWERING DEWPOINTS. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... NARROW SURFACE RIDGE WILL BE CENTERED OVER THE CWA DURING THE MORNING. LATER IN THE AFTERNOON...MAIN MID LEVEL TROUGH AXIS WILL APPROACH ALONG WITH AN ASSOCIATED SECONDARY COLD FRONT. WHILE MOISTURE WILL BE QUITE LIMITED WITH THIS FEATURE...FORCING WILL BE VERY STRONG FOR THIS TIME OF YEAR WITH STRONG DPVA AND HEIGHT FALLS NEARLY CO-LOCATED WITH LOW LEVEL FRONT. GIVEN THE STRENGTH OF FORCING WITH THIS FEATURE...HAVE INCREASED POPS INTO THE HIGH CHANCE CATEGORY EAST OF LAKE ONTARIO...AND INTRODUCE CHANCE POPS FOR THE REMAINDER OF THE AREA FROM LATE FRI AFTERNOON THROUGH FRIDAY EVENING. HAVE NOT INCLUDED ANY THUNDER MENTION YET...BUT THIS IS POSSIBLE GIVEN STRENGTH OF FORCING AND COLD AIR ALOFT YIELDING SURFACE LI OF 0 TO -1C. IN FACT...IF GFS SURFACE DEWPOINTS OF NEAR 50F VERIFY...WE WILL BE VERY CLOSE TO THE 50/20 RULE...SURFACE DEWPOINTS OF 50 AND 500MB TEMPS OF -20C...WHICH IS A GOOD INDICATOR OF HAIL POTENTIAL WITH LOW TOPPED...COLD CORE CONVECTION. STRONG CAA BEHIND THE SECONDARY FRONT FRIDAY NIGHT WILL USHER IN THE FIRST COOL CANADIAN AIRMASS OF THE YET TO COME FALL SEASON. AIRMASS BECOMES COLD ENOUGH TO CONSIDER OUR OLD FRIEND LAKE EFFECT...WITH LAKE INDUCED CAPES RISING TO AROUND 500J/KG OVERNIGHT ACROSS LAKE ONTARIO. NW FLOW FAVORS AREAS SE OF LAKE ONTARIO...AND HAVE INCLUDED CHANCE POPS FRIDAY NIGHT INTO SAT MORNING FROM ORLEANS TO OSWEGO COUNTY TO COVER POTENTIAL. HAVE NOT INCLUDED ANYTHING OFF LAKE ERIE YET GIVEN SHORT CROSS AXIS FETCH. BY SATURDAY AFTERNOON EXPECT DIURNAL EFFECTS FROM THE STILL HIGH/STRONG SUN ANGLE TO ELIMINATE ANY LAKE EFFECT CLOUDS/PRECIP POTENTIAL. H85 TEMPS OF ONLY AROUND +5C WILL KEEP HIGHS IN THE 60S FOR THE ENTIRE AREA...WITH SOME OF THE HIGHER ELEVATIONS EAST OF LAKE ONTARIO STRUGGLING TO GET OUT OF THE LOW 60S. SATURDAY NIGHT WILL BE QUITE CHILLY AS A SURFACE HIGH SETTLES ACROSS THE CWA AND ALLOWS FOR GOOD RADIATIONAL COOLING CONDITIONS IN AN ALREADY COOL AIRMASS. TEMPS WILL DROP DOWN TO NEAR 50 ALONG THE LAKE PLAIN...WITH 40S INLAND. HAVE GONE WITH THE COOLEST TEMPS EAST OF LAKE ONTARIO WHERE SOME OF THE NORMALLY COOLER SITES NEAR THE TUG HILL AND WESTERN FOOTHILLS OF THE ADIRONDACKS MAY DROP INTO THE UPPER 30S. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... UPPER TROUGH OVER EASTERN CANADA INTO THE NORTHEAST CONUS LIFTS OUT EARLY IN THE PERIOD...GIVING WAY TO BUILDING HEIGHTS THROUGH THE PERIOD...AS THE AREA REMAINS ON THE PERIPHERY OF SUBTROPICAL RIDGE. THIS WILL RESULT IN A GRADUAL INCREASE IN HEAT AND HUMIDITY DURING THE PERIOD. SEVERAL UPPER WAVES WILL ROTATE ACROSS THE AREA DURING THE PERIOD AND WITH STUBBORN FRONTAL BOUNDARY...WHICH HAS PERSISTENT SOUTH OF THE AREA...POSSIBLY LIFTING NORTHWARD WE COULD BE LOOKING A SEVERAL EPISODES OF POTENTIAL MCS DEVELOPMENT. TIMING OF THESE WILL BE TOUGH...BUT FEEL THAT THE BEST CHANCE FOR WIDESPREAD CONVECTION WILL BE DURING THE TUESDAY AND WEDNESDAY TIME FRAME. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... COLD FRONTAL BOUNDARY WILL CROSS THE AREA THIS AFTERNOON AND EVENING. THE POTENTIAL EXISTS FOR SCATTERED STRONG TO SEVERE CONVECTION AS THE FRONT CROSSES THE AREA AND COULD IMPACT AIRCRAFT OPERATIONS. THE PRIMARY SEVERE WEATHER THREAT LOOKS TO BE DAMAGING WINDS. LAKE SHADOWING WILL LIKELY KEEP CONVECTION AWAY FROM THE BUFFALO AND WATERTOWN TAF SITES. SOUTHWEST WIND AHEAD OF THE BOUNDARY WILL GUST TO NEAR 25 KNOTS AT TIMES. IN THE WAKE OF THE FRONT TONIGHT...SKIES WILL CLEAR WITH WINDS DROPPING OFF CONSIDERABLY. LOOKING FARTHER OUT...HIGH PRESSURE WILL BRING VFR CONDITIONS ON FRIDAY. THE CHILLY AIR ALOFT (+3C TO +5C AT 850MB) OVER THE WARM LAKE WATERS COULD ALSO PRODUCE SOME LOCALIZED LAKE EFFECT SHOWERS SOUTHEAST OF THE LAKES LATE FRIDAY NIGHT AND SATURDAY. DESPITE THIS EARLY SEASON LAKE EFFECT POTENTIAL...VFR CONDITIONS WILL PREVAIL. THE SURFACE HIGH WILL THEN HOLD ON JUST LONG ENOUGH TO CONTINUE THE VFR WEATHER THROUGH THE DAY SUNDAY. A FRONTAL BOUNDARY JUST TO THE SOUTH OF NEW YORK COULD BECOME ACTIVE SUNDAY NIGHT AND MONDAY...WITH THE POTENTIAL FOR LOWER CEILINGS AND SCATTERED SHOWERS FOR SITES SUCH AS KJHW. REMAINING SITES OVER WESTERN AND NORTH CENTRAL NEW YORK WILL LIKELY REMAIN VFR FOR SUNDAY NIGHT AND MONDAY. && .MARINE... A COLD FRONT CROSSING THE EASTERN GREAT LAKES THROUGH THIS EVENING WILL BRING THE POTENTIAL FOR SCATTERED STRONG THUNDERSTORMS ON THE LAKES. LOCAL WIND GUSTS NEAR THE STORMS COULD EXCEED 35 KNOTS. BEHIND THE FRONT...COLD AIR ADVECTION OVER THE WARM LAKE WATERS WILL ALLOW STRONGER WINDS ALOFT TO MIX DOWN TO THE SURFACE. THIS WILL RESULT IN INCREASING WIND SPEEDS AND WAVE HEIGHTS...ESPECIALLY OVER LAKE ONTARIO. THEREFORE...A SMALL CRAFT ADVISORY WILL BE ISSUED FOR LAKE ONTARIO TONIGHT. A TIGHT WEST TO NORTHWEST GRADIENT WILL BE MAINTAINED ON THE LAKES FRIDAY...PARTICULARLY OVER LAKE ONTARIO WHERE WINDS AND WAVES WILL REMAIN IN THE SMALL CRAFT CRITERIA RANGE. WINDS AND WAVES WILL BE MARGINAL FOR SMALL CRAFTS ON LAKE ERIE WITH THE SHORTER FETCH. CONDITIONS CONTINUE TO LOOK MARGINAL FOR LAKE INDUCED SHOWERS ACTIVITY FRIDAY NIGHT AND SATURDAY WITH 850 MB TEMPERATURES DOWN TO AROUND +6C GIVING LAKE DELTA TS OF AROUND 17C. CONDITIONS ALSO REMAIN MARGINAL FOR THE DEVELOPMENT OF WATERSPOUTS ALONG LAKE ONTARIO SATURDAY MORNING WITH CONVECTIVE CLOUD DEPTHS OF AROUND 5K FEET. WILL MENTION THE CHANCE FOR WATERSPOUTS SATURDAY MORNING ON LAKE ONTARIO FOR BOTH THE OPEN LAKE AS WELL AS THE NEARSHORE AREAS. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 1 AM EDT SATURDAY FOR LOZ042>045. && SYNOPSIS...HITCHCOCK NEAR TERM...HITCHCOCK SHORT TERM...HITCHCOCK LONG TERM...TMA AVIATION...TMA MARINE...TMA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 835 AM EDT THU AUG 16 2007 NYZ001>008-010>014-019>021-085-171000- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 835 AM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A COLD FRONT APPROACHES THE REGION. WHILE NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH STRONG DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-171000- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 835 AM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE WITH GUSTY WINDS IN EXCESS OF 35 KNOTS RESULTING IN LOCALLY HIGHER WAVES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF WATERSPOUTS ON SATURDAY AS MUCH COOLER AIR CROSSES OVER THE WARM LAKE WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
The Buffalo radar (KBUF), 47 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
6 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56087, 56088, 56089, 56090, 56091, 56092.